Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 2008, 2:52 PM EDT for Indian River County, Florida. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2008, 2:52 PM EDT (18:52 UTC)
- Expired
- Jun 2, 2008, 3:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:43 PM EDT | HAIL 1 | 10 Wsw Vero Beach South, FL | NICKEL TO QUARTER-SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 021852
SVRMLB
FLC061-021945-
/O.NEW.KMLB.SV.W.0032.080602T1852Z-080602T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT MON JUN 2 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN INDIAN RIVER COUNTY IN FLORIDA.
* UNTIL 345 PM EDT
* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHEAST OF FELLSMERE...AND MOVING SOUTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SEBASTIAN...VERO LAKE ESTATES...VERO BEACH SOUTH...VERO BEACH
HIGHLANDS AND GIFFORD
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
LAT...LON 2756 8036 2756 8051 2756 8058 2782 8067
2782 8051 2785 8050 2785 8049
TIME...MOT...LOC 1852Z 340DEG 6KT 2780 8056
$$
151 follow-up statement
000
WWUS52 KMLB 021919
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT MON JUN 2 2008
FLC061-021945-
/O.CON.KMLB.SV.W.0032.000000T0000Z-080602T1945Z/
INDIAN RIVER FL-
317 PM EDT MON JUN 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR INDIAN RIVER COUNTY...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FELLSMERE...MOVING SOUTH AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERO
BEACH SOUTH...VERO BEACH HIGHLANDS...STEVENS PARK...PINE TREE PARK...
PARADISE PARK...GROVENOR ESTATES AND DIXIE HEIGHTS
LAT...LON 2756 8036 2756 8051 2756 8058 2782 8067
2782 8051 2785 8050 2785 8049
TIME...MOT...LOC 1917Z 340DEG 8KT 2776 8054
$$
DWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:24 AM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 2, 10:24 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1024 AM EDT MON JUN 2 2008 .DISCUSSION... ...STRONG TO POSSIBLY SEVERE STORMS LATE THIS AFTERNOON AND EVENING... MORNING RAOBS AND LATEST ANALYSIS PAINT AN INTERESTING PICTURE ACROSS THE FL PENINSULA. THE KTBW/KXMR SOUNDINGS BOTH PEG LYR PW BTWN 1.6 AND 1.8 WITH NO SIGNIFICANT MID LVL CAPPING. THE LACK OF A CAP IS DUE IN LARGE TO AN H85-H50 SHORT WAVE TROF EXTENDING FROM NEW ENGLAND TO THE FL PENINSULA. THIS TROF ALSO HAS INCREASED THE WRLY FLOW COMPONENT ACROSS FL...ENOUGH TO DELAY THE FORMATION OF THE EAST COAST BREEZE AND GIVE IT GOOD DEFINITION. INSTABILITY PARAMETERS LOOKING IMPRESSIVE AS WELL: GFS MODEL HAS COMPUTED BNDRY LYR CAPE ALONG THE E COAST INCREASING FROM 1200-1800J/KG AT 18Z TO 1500-2100J/KG AT 00Z...LIFTED INDICES BTWN -6 AND -8...AND TOTAL TOTALS 50. COLD POOL ALOFT WILL ONLY ADD TO THE MIX WITH H50 TEMPS RANGING FROM -8C AT KTBW...-9C AT KXMR...AND -12C AT KJAX. STAGE IS SET FOR SOME STRONG TSTRMS LATE THIS AFTN OR EARLY THIS EVENING. MAIN QUESTION IS THE TIMING OF THE MESOSCALE BOUNDARY COLLISIONS. WRLY H100-H70 STEERING FLOW OVER KTBW IS NOT QUITE AS STRONG AS OVER KXMR...BUT NOT ENOUGH TO PREVENT INLAND PROGRESS OF THE WEST COAST BREEZE. ANTICIPATE AN INITIAL ROUND OF SCT SHRAS/ISOLD TSTRMS OVER THE CWA ASSOCD WITH DAYTIME HEATING... ESPECIALLY IN THE VICINITY OF THE EAST COAST BREEZE. SECOND ROUND MAY COME EARLY THIS EVENING AS OUTFLOW BOUNDARIES AND THE WEST COAST SEABREEZE BEGIN TO INTERACT. ISOLD PULSE SVR POSSIBLE DUE TO THE COLD AIR ALOFT. WILL INCREASE POPS OVER THE INTERIOR/COASTAL ZONES TO 40% THIS AFTN AND STEP UP THE WORDING FOR STRONG CONVECTION. ALSO WILL INCREASE EVENING POPS ALONG THE COAST TO 50% (WITH THE SAME ENHANCED WORDING) AS THE STRONGER WRLY FLOW WILL INCREASE BLOWBACK POTENTIAL. && .AVIATION... LCL MVFR CIGS BTWN FL020-030 DVLPG AFT 14Z. WNDSHFT FM SW TO E/SE BTWN 17Z-19Z AS THE EAST COAST SEA BREEZE DEVELOPS AND PUSHES INLAND. SEABREEZE NOT EXPECTED TO MAKE MUCH INLAND PROGRESS GIVEN A LIGHT WRLY FLOW THRU FL100. SCT MVFR SHRAS/ISOLD IFR TSRAS BTWN 18Z-22Z AREAWIDE...ESPECIALLY ALONG THE EAST/WEST COAST SEABREEZE FRONT. SCT IFR TSRAS/ISOLD LIFR TSRAS BTWN 22Z-01Z AS THE WEST COAST SEABREEZE AND OUTFLOW BOUNDARIES FROM EARLIER CONVECTION INTERSECT WITH THE EAST COAST BREEZE OVER THE COASTAL COUNTIES. MVFR SHRAS MAY LINGER THRU 02Z...BUT MOST PRECIP SHOULD DISSIPATE BY 03Z. && .MARINE... LATE AFTN/EARLY EVNG TSTRM ACTIVITY WILL BE THE PRIMARY CONCERN AS WRLY STEERING FLOW ALOFT PUSHES STRONG STORMS OFF THE E FL COAST. SFC WND +G35KTS WILL PRODUCE LCLLY ROUGH SEAS...MAINLY OVER THE NEARSHORE WATERS. FREQUENT LTG AND VERY HEAVY RAIN EXPECTED AS WELL. OTHERWISE...NO WIND/SEA CONCERNS WITH SOUTHWEST WINDS GENERALLY 10 KNOTS. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && BRAGAW/VOLKMER
Hazardous weather outlook, Jun 2, 11:33 AM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1133 AM EDT MON JUN 2 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-030345- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1133 AM EDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... A MOIST SOUTHWEST FLOW WILL GENERATE SCATTERED STORMS ALONG THE EAST AND WEST COAST SEA BREEZE BOUNDARIES BY MID AFTERNOON. SUBSEQUENT BOUNDARY INTERACTIONS THROUGH EARLY EVENING WILL GENERATE ADDITIONAL STORMS ACROSS INTERIOR SECTIONS. SOME STORMS WILL BECOME STRONG AND PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES. A FEW COULD ALSO PRODUCE HAIL AND DAMAGING WINDS. RESIDENTS ARE REMINDED THAT LIGHTNING MAKES EVERY THUNDERSTORM A POTENTIAL KILLER. SEEK INDOOR SHELTER IMMEDIATELY IF THUNDER IS HEARD OR IF STORMS BEGIN TO BUILD OVERHEAD. ...FLOOD IMPACT... AFTERNOON STORMS ARE EXPECTED TO MOVE SLOWLY EAST AT 5 TO 10 MPH. A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF 2 TO 3 INCHES. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS WILL PUSH OFF THE EAST FLORIDA COAST LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME STORM MAY PRODUCE SURFACE WIND GUSTS TO 35 KNOTS...FREQUENT LIGHTNING...AND LOCALLY ROUGH SEAS. VERY HEAVY RAIN ASSOCIATED WITH THE STORMS WILL REDUCE VISIBILITY TO LESS THAN A MILE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED STORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON THEN COVERAGE SHOULD DIMINISH UNTIL LATE WEEK WHEN MOISTURE IS FORECAST TO INCREASE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW/LASCODY
In the hours before
Special weather statement, Jun 2, 1:15 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 115 PM EDT MON JUN 2 2008 FLZ059-064-021745- MARTIN-ST. LUCIE- 115 PM EDT MON JUN 2 2008 ...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY... SOUTHEASTERN ST. LUCIE COUNTY... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEAR PORT SAINT LUCIE. THE STORM WAS MOVING SOUTH ALONG THE EAST COAST SEA BREEZE BOUNDARY AT 15 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NORTH RIVER SHORES ...PORT SALERNO AND STUART. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 40 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. 15
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:44 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Saint Lucie | 61 min |
| Jun 2, 4:07 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Volusia | 53 min |
| Jun 2, 4:27 PM EDT | Areal Flood Advisory | MLB | Okeechobee | 2 hr |
| Jun 2, 4:59 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 32 min |
| Jun 2, 5:36 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 54 min |
| Jun 2, 5:44 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Volusia | 50 min |
| Jun 2, 5:44 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
| Jun 2, 6:14 PM EDT | Areal Flood Advisory | MLB | Orange | 2 hr |
| Jun 2, 6:30 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.